4
$\begingroup$

Let $[a,b]$ be an interval in real line . Given any function $f:[a,b]\to \mathbb R$ and set $A \subseteq [a,b]$ of size $n+1$, there exists a unique polynomial $p_{f,A,n}(x)$ of degree $n$ such that $f(a)=p_{f,A,n}(a),\forall a\in A$. Such a polynomial is called the interpolating polynomial of $f$ with nodes $A$. Due to this, given $A\subseteq [a,b]$ with $n+1=|A|$, we can consider a linear map $X_{A,n} : C[a,b]\to C[a,b]$ such that $X_{A,n}(f)=p_{A,f,n}$ . Then $X_{A,n}$ is a continuous map and also a projection i.e. $X^2_{A,n}=X_{A,n}$. It can be shown that there is a constant $c$ such that $||X_{A,n}||_{\infty} \ge c \ln (n)$ for any set $A\subseteq [a,b]$ of size $n+1$, where $||.||_{\infty}$ is the $L^{\infty}$ operator norm induced from the $L^{\infty}$ norm on $C[a,b]$. Since $(C[a,b],||.||_{\infty})$ is a Banach space, it follows from Uniform boundedness principle, that given any sequence of subsets $\{A_n\}_{n=1}^\infty$ of $[a,b]$ with each $A_n$ having size $n+1$, $\exists f\in C[a,b]$ such that $||X_{A_n,n}(f) - f||_{\infty} $ does not converge to $0$.

This can be rephrased as: Given any sequence $\{A_n\}_{n=1}^\infty$ of subsets of $[a,b]$, with each $A_n$ of size $n+1$, there exists a continuous function $f$ on $[a,b]$ such that the sequence of interpolating polynomials $p_{f,A_n,n}(x)$ doesn't converge to $f$ uniformly on $C[a,b]$.

My question is the following: Does there exist a $p\in [1,\infty)$ such that the following holds: There exists a sequence $\{A_n\}_{n=1}^\infty$ of subsets of $[0,1]$, with each $A_n$ of size $n+1$, such that for every continuous function $f$ on $[0,1]$ , the sequence of interpolating polynomials $p_{f,A_n,n}(x)$ converge to $f$ in $p$-norm, on $[0,1]$ i.e. $||X_{A_n,n}(f)-f||_p\to 0,\forall f \in C[0,1]$ ?

$\endgroup$
2
$\begingroup$

The answer to the question is yes. The property even holds for any $0<p<\infty$.

The first such result is due to Erdös and Turan (1936) : let $f$ be a continuous function and $w(x)$ a weight on $[-1,1]$. Denote by $L_{n}(f,w)$ the Lagrange interpolant to $f$ at the zeros of the orthogonal polynomials with respect to $w$. They proved that $$\left\| f - L _ { n } ( f , w ) \right\| _ { 2 , w } \rightarrow 0 , \quad\text{ as }n \rightarrow \infty.$$ For the Chebyshev weight $w(x)=(1-x^{2})^{-1/2}$, the result holds true for any $1<p<\infty$.

The most general result is as follows. Let $w$ be a Jacobi weight of the form $(1-x)^{\alpha}(1+x)^{\beta}$, $\alpha,\beta>-1$, on $[-1,1]$ (actually $w$ can be more general than that). Let $0<p<\infty$ and $u\in(L\log^{+}L)^{p}$, $u\geq0$, positive on a set of positive measure. Then, $$ \lim _ { n \rightarrow \infty } \left\| u \left[ f - L _ { n } ( f , w ) \right] \right\| _ { p } = 0,\quad f\in C([-1,1]), $$ if and only if $u(w\sqrt{1-x^{2}})^{-1/2}\in L^{p}$, see

P. Nevai, Mean convergence of Lagrange interpolation. III, Trans. Amer. Math. Soc. 282 (1984) 669-698; and J. Approx. Theory 60 (1990) 360-363.

All that is discussed in

J. Szabados, P. Vertesi, A survey on mean convergence of interpolatory processes. Orthogonal polynomials and numerical methods. J. Comput. Appl. Math. 43 (1992), 3-18.

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.